Dismiss Notice
Welcome! Please read this announcement regarding the new Forums: Click Here"

Help! On Desogen But High Testosterone?!

Discussion in 'AGA Related Blood Work and Doctors' started by LosingHope, Feb 7, 2018.

  1. LosingHope

    LosingHope New Member

    Joined:
    Dec 12, 2016
    Messages:
    17
    Likes Received:
    1
    Dislikes Received:
    0
    I’ve had hairloss for 3 years and been to everyone from derms to endos to gynos and more. Biopsy showed potential Androgenetic Alopecia but not convincing.

    I had been on Yazmin for years with no issue. I stop it and broke out so took Spironolactone... no hair issue. I go back on ortho cyclen (low androgen) and 5 months later I triggered this diffuse thinning of my once thick mop. I get blood taken and as expected my SHBG is elevated on the pill but so is my T - around 27. Then I think “let me go off and see if that helps.” Well, shed city and scalp burns and major major shed follows for 4-6 months. Then they test me while still off the BCP and my T is less than 2.5 with undetectable free T. This is without the pill and just Spironolactone. But they say I’m not ovulating and because of the Spironolactone I have breakthrough so they suggest Desogen and I start that. Sure enough.. 5 months later another shed and this time with a receding hairline!! Had my T recently checked and it is back up to around 25.

    Now every article I see says low androgen BCP such as the two I’ve been on cause T to DROP, not elevate.

    What gives??! Anyone? Is my body converting the excess Estrogen and Progesterone to T? Any help is appreciated as every time I shed, it does not come back :(
     
  2. valentinab00

    valentinab00 Established Member

    Joined:
    Nov 2, 2017
    Messages:
    118
    Likes Received:
    27
    Dislikes Received:
    0
    It’s not clear when you were on and off the Spironolactone and the dose. You don’t state. In general, changes and / or fluctuations in hormones can cause hair loss / shedding.

    Estrogen does not convert to progesterone or testosterone; progesterone can convert to testosterone.
     
  3. LosingHope

    LosingHope New Member

    Joined:
    Dec 12, 2016
    Messages:
    17
    Likes Received:
    1
    Dislikes Received:
    0
    I started Spironolactone when I first went off the pill in 2013 because my DHEA spiked and my face broke out horribly. Had thickest hair ever. It was only 50mg. Then in 2015 I added ortho cyclen to the 50mg Spironolactone and 5 months later was shedding like mad that started this mess. Kept it status quo for a year and a half with the 50 Spironolactone and OC and one dr told me to quit the Spironolactone - so I did and 3 months later you could see my scalp so restarted 100mg in a panic and quit OC because I was getting headaches too and very moody. 3 months later started the biggest shed ever with hair everywhere and a burning scalp. Went to150mg Spironolactone and lasted like that without any BCP for 7 months. Scalp burned but I didn’t see much hairloss. But I was not ovulating. Had CT scans and ultrasounds and no PCOS and testosterone was less than 2.5 with undetectable free T. Between not shedding my normal lining and always bleeding from Spironolactone they told me to take a hair friendly pill to regulate me and up my progesterone because it was very low. Took Desogen and 4-5 months later again and just when it seemed hair was thickening up, I’ve had the wrost shed ever. I can’t hide it anymore and my once thick mop of hair is so see through I want to puke looking in the mirror.

    So right now I’m on 150 Spironolactone and desogen. But, as I mentioned before, I noticed that when my T was last tested a few months ago while on the pill again, it is around 25-27 when before that, without the pill, it was 2.5?!

    What is making this insane shed? I’m traveling to Miami to see Dr Tosti and hope she can help because the old BCP plus Spironolactone plus Rogaine is doing nothing but make me want to quit my job and wear hats everywhere.
     
  4. valentinab00

    valentinab00 Established Member

    Joined:
    Nov 2, 2017
    Messages:
    118
    Likes Received:
    27
    Dislikes Received:
    0
    First hormonal shift occurred after Yasmin as your body tried to regulate itself, which caused you to take 50 mg of Spironolactone for acne (arising out of high DHEA, etc.).

    It seemed you experienced another hormonal change after starting Ortho TriCyclen. Spironolactone at the same dose. Did the shedding ever stop during that year and a half?

    Then another hormonal change when you quit Spironolactone. By then you had been on Spironolactone some years, right? Did you quit drastically?

    Some women experience hormonal imbalances on Spironolactone – break through bleeding, etc., and for that reason, usually take birth control at the same time as Spironolactone to regulate their cycle, etc. Maybe you’ve read about this in women with PCOS.

    Your next change occurred when you stopped the pill and increased the dose of Spironolactone.

    Can you recognize the different hormonal shifts occurring each time? Some of these changes sound to have happened in a drastic, non-gradual manner. You also note that you were not ovulating.

    A T of 25-27 isn’t high if I recall the range. It seems you had low T when you were just taking Spironolactone. Spironolactone is an anti-androgen. Makes sense that it reduces T. As for birth control reducing T, I don’t know that they work that way, as an anti-androgen at receptor level. Suggest you research this. I can tell you about my experience with Spironolactone, and it reduces my T.

    Your hair loss sounds hormonal to me. Lots of ups and downs, shifts in treatments / medications that provoked hormonal imbalances. You just have to figure out what your balance looks like – estrogen, progesterone, and testosterone – and if you aren’t peri / menopausal, ideally have your body regulate itself; ovulating is usually good.
     

Share This Page